Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 17, NWS Jacksonville, FL

February 19, 1998Alachua County, Columbia County, Florida

NWS Jacksonville, FL issued this flash flood warning at Feb 19, 1998, 7:39 AM EST for Alachua County, Columbia County, Florida. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 1998, 7:39 AM EST (12:39 UTC)
Expired
Feb 19, 1998, 5:30 PM EST
In force
10 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Alachua County, FL, Columbia County, FL

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 2:50 AM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 19, 2:50 AM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EST THU FEB 19 1998

RVRS HAVE BEEN A PROBLEM SO FAR TNGT TRYING TO GET REPORTS ABOUT HOW
THE SANTA FE AND SUWANNEE HAVE BEEN RISING IN PLACES WHERE THERE ARE
NO GAGE SITES. BOTH RVRS RISING RAPIDLY WI SANTA FE AT O'LENO STATE
PARK IN COLUMBIA CO UP 7 FT SINCE THIS AFTRN. I THOUGHT IT WUD BE AN
EASY MID SHIFT...WRONG!! ALSO DENSE FG AT OCF AND GNV WI VSBY 1/4-1/2.
WL SEE MR FG DVLPG BEFORE MRNG WI LGT WND...SMALL T/TD SPREAD AND ENUF
MSTR BLO 1000 MB INVERSION. ATL/MIA WL PROBABLY NEED TO INCLUDE IN
MRNG ZFP'S BUT CHECK LATER OBS.

BIG DIFFERENCES BTWN MODELS THIS PERIOD...LIKE USUAL. WL GO WI ETA
WHOSE MRH DEPICTION OF ACTVTY IN ARKLATEX AND OK AT 06Z IS BETTER THAN
NGM. S/WV IN TX THIS MRNG WL MOV TO TN VALLEY AND SE STATES BY LATE
TNGT. AS THIS HAPPENS SFC FNT OVR FL STRAITS LIFTS BACK N TO CNTRL FL
WI WV OF LO PRES DVLPG ON FNT IN GLF AND MOVS TO OFF DAB/SGJ BY 12Z
FRI. FNT THEN PUSHES BACK SE AS S/WV LIFTS TO MID-ATLC REGION AND SFC
TROF MOVS THRU CWA ON FRI. THIS WL BRING ANOTHER ROUND OF WET WX TO
THE AREA...SOMETHING WE DO NOT NEED. PCP AMTS ARE ABOUT .3-.5 ON THE
ETA TNGT/FRI WI UP TO ARND 1.00 ON NGM. WI PCP WTR RISING TO 1.5 THE
NGM AMTS MAY BE MR ACCURATE AND THEY ARE MR IN LINE WI NCEP QPF ON
94Q. (WL THE RVRS EVER GET A CHC TO RECEDE THIS WINTER?)

FOR TDA...AFT PTCHY FG THRU MID-MRNG M/SUNNY SKIES GIVES WAY TO INCRSG
AFTRN CLDS AS HI PRES OVR CNTRL FL MOVS INTO ATLC. PRES GRAD LGT ENUF
FOR ECSB TO DVLP WHERE SST ARE 55-60. SUGGEST SMALL TEMP RANGE FM CST
TO INLAND. WL GO < 20% POPS TDA WI MOST ACTVTY S AND W OF CWA.

TNGT...SW FLO ALF WL BEGIN TO DRAW UP GLF MSTR AS PVA DVLPS. COMBO OF
THIS...ISENTROPIC LIFT...UPR DIFFLUENCE AND GOOD OMEGA FIELDS WL CAUSE
SOME HVY RA...SPCLY AFT 06Z. LI DROPS TO -2 AND HELICITY 400-500 SO
WL SEE A FEW TSRA. TDS ARE TOO LO TO CAUSE MUCH OF A SVR THT.

LEFTOVER RA ERY FRI WL GIVE WAY TO CLRG DURG AFTRN...MR N AND W AND
LESS S AND E. DECENT CAA DVLPS SO COOLER WX.

NO HILITES NEEDED IN CWF.

SSI BR 066/052 058/045 065 15195
JAX BR 069/053 062/045 066 15195
GNV BC 069/054 063/045 066 15194

MOHLIN

In the hours before

Special weather statement, Feb 19, 5:50 AM EST, 1 hour 49 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-191830-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
550 AM EST THU FEB 19 1998

...VOLUNTARY EVACUATIONS RECOMMENDED IN COLUMBIA COUNTY DUE TO RIVER
FLOODING...
...FLOOD WARNINGS CONTINUE IN EFFECT FOR MOST AREA RIVERS AND MORE
RAIN WILL OCCUR TONIGHT INTO EARLY FRIDAY...
...AREAS OF DENSE FOG THROUGH MID-MORNING...

DUE TO RIVER FLOODING FROM RECENT VERY HEAVY RAINS ALONG THE SUWANNEE
RIVER...EVACUATIONS ARE RECOMMENDED FOR ALL PERSONS NORTH OF SUWANNEE
VALLEY ROAD IN COLUMBIA COUNTY. ALSO IN COLUMBIA COUNTY ALONG THE
SANTA FE RIVER...EVACUATIONS ARE STRONGLY RECOMMENDED IN THE AREA OF
BIBLE CAMP ROAD AND OLENO STATE PARK. REPORTS LATE LAST NIGHT AND
EARLY THIS MORNING INDICATED THAT SOME WATER WAS FLOWING OVER STATE
ROAD 441. BOTH RIVERS HAVE BEEN RISING QUITE RAPIDLY AND FLOODING
COULD GET WORSE SINCE MORE RAIN IS FORECAST TONIGHT AND VERY EARLY ON
FRIDAY. ALL PERSONS IN AND NEAR THESE AREAS OF COLUMBIA COUNTY SHOULD
REMAIN ON THE ALERT AND BE PREPARED TO GET TO HIGHER GROUND
IMMEDIATELY SHOULD FLOODING GET ANY WORSE AND A FLOOD WARNING IS
ISSUED. AVOID THESE AREAS WHEN TRAVELLING. PERSONS IN HAMILTON COUNTY
NORTH OF WHITE SPRINGS ALONG THE SUWANNEE RIVER SHOULD ALSO REMAIN ON
THE ALERT...AS SHOULD PERSONS IN ALACHUA COUNTY ALONG THE SANTA FE
RIVER BETWEEN HIGH SPRINGS AND SANTA FE.

ALSO...NUMEROUS OTHER RIVERS IN NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA CONTINUE ABOVE FLOOD STAGE. DETAILS ON THE FLOODED RIVERS ARE
CONTAINED IN RIVER FLOOD STATEMENTS AND RIVER FLOOD WARNINGS. REMEMBER
THAT FLOODED RIVERS ARE NOT SUITABLE FOR RECREATION OF ANY KIND. ALL
PERSONS SHOULD STAY OFF AND AWAY FROM FLOODED RIVERS.

THROUGH MID-MORNING AREAS OF DENSE FOG WILL CONTINUE...MAINLY IN
NORTHEAST FLORIDA. VISIBILITY WILL BE DOWN UNDER 1/4 MILE IN PLACES...
SO DRIVE WITH EXTRA CARE. USE ONLY LOW BEAM HEADLIGHTS OR FOG LIGHTS
IN THE FOG.

MORE RAIN WILL DEVELOP ACROSS THE AREA TONIGHT INTO EARLY FRIDAY WITH
ADDITIONAL RAINFALL AMOUNTS OF .25 TO .75 INCHES. A FEW THUNDERSTORMS
WILL ALSO OCCUR...BUT THE THREAT OF SEVERE WEATHER IS VERY SMALL.
THEREFORE...SPOTTER ACTIVATION IS NOT EXPECTED.

MOHLIN
Special weather statement, Feb 19, 5:50 AM EST, 1 hour 49 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-191830-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
550 AM EST THU FEB 19 1998

...VOLUNTARY EVACUATIONS RECOMMENDED IN COLUMBIA COUNTY DUE TO RIVER
FLOODING...
...FLOOD WARNINGS CONTINUE IN EFFECT FOR MOST AREA RIVERS AND MORE
RAIN WILL OCCUR TONIGHT INTO EARLY FRIDAY...
...AREAS OF DENSE FOG THROUGH MID-MORNING...

DUE TO RIVER FLOODING FROM RECENT VERY HEAVY RAINS ALONG THE SUWANNEE
RIVER...EVACUATIONS ARE RECOMMENDED FOR ALL PERSONS NORTH OF SUWANNEE
VALLEY ROAD IN COLUMBIA COUNTY. ALSO IN COLUMBIA COUNTY ALONG THE
SANTA FE RIVER...EVACUATIONS ARE STRONGLY RECOMMENDED IN THE AREA OF
BIBLE CAMP ROAD AND OLENO STATE PARK. REPORTS LATE LAST NIGHT AND
EARLY THIS MORNING INDICATED THAT SOME WATER WAS FLOWING OVER STATE
ROAD 441. BOTH RIVERS HAVE BEEN RISING QUITE RAPIDLY AND FLOODING
COULD GET WORSE SINCE MORE RAIN IS FORECAST TONIGHT AND VERY EARLY ON
FRIDAY. ALL PERSONS IN AND NEAR THESE AREAS OF COLUMBIA COUNTY SHOULD
REMAIN ON THE ALERT AND BE PREPARED TO GET TO HIGHER GROUND
IMMEDIATELY SHOULD FLOODING GET ANY WORSE AND A FLOOD WARNING IS
ISSUED. AVOID THESE AREAS WHEN TRAVELLING. PERSONS IN HAMILTON COUNTY
NORTH OF WHITE SPRINGS ALONG THE SUWANNEE RIVER SHOULD ALSO REMAIN ON
THE ALERT...AS SHOULD PERSONS IN ALACHUA COUNTY ALONG THE SANTA FE
RIVER BETWEEN HIGH SPRINGS AND SANTA FE.

ALSO...NUMEROUS OTHER RIVERS IN NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA CONTINUE ABOVE FLOOD STAGE. DETAILS ON THE FLOODED RIVERS ARE
CONTAINED IN RIVER FLOOD STATEMENTS AND RIVER FLOOD WARNINGS. REMEMBER
THAT FLOODED RIVERS ARE NOT SUITABLE FOR RECREATION OF ANY KIND. ALL
PERSONS SHOULD STAY OFF AND AWAY FROM FLOODED RIVERS.

THROUGH MID-MORNING AREAS OF DENSE FOG WILL CONTINUE...MAINLY IN
NORTHEAST FLORIDA. VISIBILITY WILL BE DOWN UNDER 1/4 MILE IN PLACES...
SO DRIVE WITH EXTRA CARE. USE ONLY LOW BEAM HEADLIGHTS OR FOG LIGHTS
IN THE FOG.

MORE RAIN WILL DEVELOP ACROSS THE AREA TONIGHT INTO EARLY FRIDAY WITH
ADDITIONAL RAINFALL AMOUNTS OF .25 TO .75 INCHES. A FEW THUNDERSTORMS
WILL ALSO OCCUR...BUT THE THREAT OF SEVERE WEATHER IS VERY SMALL.
THEREFORE...SPOTTER ACTIVATION IS NOT EXPECTED.

MOHLIN
Special weather statement, Feb 19, 6:25 AM EST, 1 hour 14 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-201830-

NORTHEAST FLORIDA AND SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
625 AM EST THU FEB 19 1998

...VOLUNTARY EVACUATIONS RECOMMENDED IN A FEW PARTS OF COLUMBIA AND
ALACHUA COUNTIES DUE TO RIVER FLOODING...
...FLOOD WARNINGS CONTINUE IN EFFECT FOR MOST AREA RIVERS...

DUE TO RIVER FLOODING FROM RECENT VERY HEAVY RAINS ALONG THE SUWANNEE
RIVER...EVACUATIONS ARE RECOMMENDED FOR ALL PERSONS NORTH OF SUWANNEE
VALLEY ROAD IN COLUMBIA COUNTY. ALSO IN COLUMBIA COUNTY ALONG THE
SANTA FE RIVER...EVACUATIONS ARE STRONGLY RECOMMENDED IN THE AREA OF
BIBLE CAMP ROAD AND OLENO STATE PARK. EVERETT ROAD IN NORTHWEST
COLUMBIA COUNTY IS CLOSED DUE TO RIVER FLOODING AND RECENT RAIN.

IN ALACHUA COUNTY VOLUNTARY EVACUATIONS ARE STRONGLY RECOMMENDED ON
POE SPRINGS ROAD JUST OUTSIDE THE CITY LIMITS OF HIGH SPRINGS. WATER
FROM THE SANTA FE RIVER IS WITHIN 1 FOOT OF SOME OF THE HOMES AS OF
EARLY THIS MORNING. EMERGENCY MANAGEMENT REPORTS THAT THE SANTA FE
RIVER AT POE SPRINGS PARK IS RISING STEADILY BUT NOT OUT OF ITS BANKS.
THE 441 BRIDGE BETWEEN ALACHUA AND COLUMBIA COUNTY IS STILL OPEN...
BUT THE RIVER REMAINS QUITE HIGH AT THAT LOCATION. FLORIDA HIGHWAY
PATROL REPORTS THAT THE BRIDGE ON I-75 CROSSING THE SANTA FE IS STILL
OPEN AS OF EARLY THIS MORNING.

ELSEWHERE IN ALACHUA COUNTY...THE BRIDGE ON NE 54TH STREET NORTH OF
LACROSSE IS CLOSED WITH WATER FROM THE SANTA FE FLOWING OVER THE
BRIDGE. HEAVY RAINS HAVE ALSO CLOSED A FEW ROADS IN HAWTHORNE AND
HIGH SPRINGS.

ALL PERSONS IN AND NEAR THESE FLOODED AREAS OF COLUMBIA AND ALACHUA
COUNTY SHOULD REMAIN ON THE ALERT AND BE PREPARED TO GET TO HIGHER
GROUND IMMEDIATELY SHOULD FLOODING GET ANY WORSE. AVOID THESE AREAS
WHEN TRAVELLING.

ALSO...NUMEROUS OTHER RIVERS IN NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA CONTINUE ABOVE FLOOD STAGE. DETAILS ON THESE RIVERS ARE
CONTAINED IN RIVER FLOOD STATEMENTS AND RIVER FLOOD WARNINGS.
REMEMBER...FLOODED RIVERS ARE NOT SUITABLE FOR RECREATION OF ANY KIND.
ALL PERSONS SHOULD STAY OFF AND AWAY FROM FLOODED RIVERS.
.
NO OTHER HAZARDOUS WEATHER WILL OCCUR TODAY...SO SPOTTER ACTIVATION
IS NOT NECESSARY.

MOHLIN

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.